HIGH POINT, N.C. -- High Point police are investigating a recent rise in heroin incidents, including five deaths and 21 overdoses suspected to be caused by heroin mixed with a painkiller used in hospitals.
The 21 overdoses have all happened since April 27.
“They look very ill,” said Dr. David Fisher, who works in the emergency room at High Point Regional Hospital. “They look like they're near death.
"All of a sudden you're seeing a whole bunch back to back to back," Fisher said.
Police suspect people have been overdosing on a mix of heroin and a pain killer used in hospitals called Fentanyl.
Police suspect the drug has killed at least five people since March.
"Before it was an addiction problem,” Fisher said. “Now it's a death problem."
Fisher says the drug mixed with the painkiller gives off an effect that's twice as strong.
"They're using more drug than they realize, and they're being found by their friends and family members in a near death state or dead," Fisher said.
"This is a crisis," said Dr. Anthony Steele, director of medical services at Alcohol and Drug Services in High Point.
Steele thinks many who are addicted to painkillers but have been cut off by their doctors are now trying other ways to feed their addiction.
"For these individuals, the next best thing is heroin," he said.
This is a trend he says will only get worse if people don't seek help.
"It doesn't just only affect the individual,” Steele said. “It affects the community at large."